Concerned about the side effects of anastrozole
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Interested in more discussions like this? Go to the Breast Cancer Support Group.
PS ~ I am on Arimidex, entering my 14th month. Ups and downs, but when I put that little pill into my mouth every morning I think to myself, "Go get 'em!". I have read that 25 percent of women either do not start taking Arimidex, or quit taking it in the first year…Don't know if they switch to another drug or just forego the whole drug phase. I didn't have chemo, just radiation so I am determined to see my way through the Arimidex.
I had only radiation. Worked my way through two of the drugs and finally stayed on Letrozole. I have been on one or the other for two and a half years. Joint pain in my right hand was the issue. And right ankle pain. The joint pain in my hand is gone now on Letrozole, but the ankle still gives me trouble. I am fortunate not to be experiencing depression from these drugs. A few mild anxiety attacks. But very mild. Some research show the longer you can stay on these drugs the better. I’m 69 1/2 now. We’ll see. Stay strong ladies. Blessings to all.
No hair "loss" but some thinning which I think comes with my age. I got a shorter cut designed to make my hair look thicker and it does! It never came out in clumps, just simply noticed it was thinner than before….Probably only noticeable to me.
Welcome to Connect, @oilermama. I see that this is your first post. We look forward to getting to know you. Would you mind telling us a bit about yourself. When were you diagnosed with breast cancer? How are you doing today?
I was diagnosed 2 1/2 years ago. My cancer did not spread to my lymph nodes so it was determined that only radiation was needed. I started on Arimidex and then took a second similar RX , but had joint pain in my hand and ankle. I am now on Letrozole and doing very well. I still have ankle pain and some anxiety. But not too bad. Will have a bone density test this fall.
I underwent chemo, lost my hair, had a bilateral mastectomy and finally radiation. I am two years and one month out from completion of chemo, and two years out from surgery. In three months I will have taken anastrozole for two years. The side effects are quite tolerable… still get hot flashes some, my osteopenia is slowly worsening, and when my hair did finally grow back, it was/is very thin. I used to have fine but thick hair. After two years I have accepted that my lack of estrogen gives me this hair and so I have given up trying to grow it out and have just settled on a pixie cut. At least I have hair! My onc has pushed me to take Prolia for my bones but I have a history of dental problems and I’m not willing to take the risk of future jaw necrosis, which is a rare but still possible side effect. I am now seeing a mineral metabolism specialist to try to balance my calcium etc intake— I was taking a lot of calcium to offset the AI’s effect on my bones and developed kidney stones! Oh, another side effect is that after about three months of taking anastrozole, I developed “old lady skin”— like I used to associate with my grandmothers. It would have happened eventually; I’m 63 now. But all in all I’m in pretty good shape. 🙂
Chamisa — At the encouragement of my nurse practitioner in the oncologist's office, I started taking 50mg (25mg twice a day) of Biotin. Yes, it is a large amount, but it has done wonders for my hair. It's a thought….
Elizm, I did take biotin and just recently stopped, I felt like after two years that was enough. I do think it probably helped. My hair was extremely slow to start its regrowth and I think the biotin did help “encourage” it. (I also have neuropathy from the chemo, and my med onc told me to take ALA — alpha lipoid acid. Same thing, after two years I decided I was done.) But to anybody else reading this, I agree with what you said about the biotin. I actually had forgotten about it.
Chamisa: Do you recall how much ALA you took? Do you think it helped with the neuropathy?
Elizm— I took 600 mg divided into 300 mg at two meals daily. I’ll never know if it really helped or not, because I started having symptoms early into the taxol portion of my treatment and my doctor advised me to take it… so I don’t know how bad my neuropathy would have been without it. (The chemo nurses also had me keep my hands and toes iced down during infusions…never will know for sure if that actually helped or not either.) The doc told me to take 300-600 mg daily but recommended I take the larger dose. After two years I still have significant numbness/tingling in my fingers and ball/toes of one foot. Interestingly about three months ago I realized that my other foot had improved so much it is almost back to “normal”! Have no idea why just one foot is better. For my hair I was taking 5000 mcg of Biotin daily.